Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jun 26, 2022, 12:56 PM MST for Coconino County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2022, 12:56 PM MST (19:56 UTC)
- Expired
- Jun 26, 2022, 4:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:30 PM MST | FLASH FLOOD | Downtown Flagstaff, AZ | FLOODING OF THE UNDERPASS: RT 66 AND MILTON. CAR STRANDED IN FLOODWATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 3620 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WGUS55 KFGZ 261956
FFWFGZ
AZC005-262300-
/O.NEW.KFGZ.FF.W.0007.220626T1956Z-220626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1256 PM MST Sun Jun 26 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 400 PM MST.
* At 1256 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Flagstaff, Fort Valley and Downtown Flagstaff.
This includes the following highways...
Highway 180 between mile markers 217 and 224.
Route 66 between mile markers 195 and 197.
This includes the following creeks, washes and rivers...
Schultz Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3529 11173 3526 11167 3525 11165 3523 11165
3520 11163 3517 11166 3524 11176
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJM2 follow-up statements
711
WGUS75 KFGZ 262025
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
125 PM MST Sun Jun 26 2022
AZC005-262300-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-220626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
125 PM MST Sun Jun 26 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON FOR THE FLAGSTAFF AREA IN COCONINO COUNTY...
At 123 PM MST, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 1 and 1.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Trained spotters reported that streets are being closed
in downtown Flagstaff and flooding is occurring along
Milton and Route 66.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Flagstaff and Fort Valley.
This includes the following highways...
Highway 180 between mile markers 217 and 224.
Route 66 between mile markers 194 and 197.
This includes the following creeks, washes and rivers...
Schultz Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3529 11173 3526 11167 3525 11165 3523 11165
3520 11163 3517 11166 3524 11176
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJM687
WGUS75 KFGZ 262302
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
402 PM MST Sun Jun 26 2022
AZC005-262312-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-220626T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
402 PM MST Sun Jun 26 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR THE FLAGSTAFF AREA IN
COCONINO COUNTY...
Heavy rain has ended from downtown Flagstaff north and west.
Flooding from earlier this afternoon has mostly receded and the
Flash Flood Warning has expired.
LAT...LON 3529 11173 3526 11167 3525 11165 3523 11165
3520 11163 3517 11166 3524 11176
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:40 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Jun 26, 9:40 AM MST, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Flagstaff AZ 940 AM MST Sun Jun 26 2022 .SYNOPSIS...Monsoonal flow will continue to bring showers and thunderstorms to central and northern Arizona well into next week. Gusty winds, localized heavy rainfall, and lightning will be the primary concerns. && .UPDATE...The overall short term forecast is in good shape with just a few minor tweaks needed. PoPs were boosted a little bit more near and northeast of the rim where HREF PWAT probs of over 1" are near 100%. Most of the hi-res NWP supports nudging PoPs upward (now around 70-80%) across this area as well. Elsewhere, PoPs will remain in the 40-70% range. The main hazards today are expected to remain heavy rain with isolated instances of flash flooding, especially if any of the deeper/slower-moving convection can take place over any of the burn scars. Some pocket change sized hail cannot be discounted with stronger updraft pulses, especially near and east of the I-17/US HWY 89 corridor where CAPE values may approach or even exceed 1000 J/Kg. Still, deep layer wind shear remains modest with values near and below 25 knots. && .PREV DISCUSSION /235 AM MST/...through Tonight...Area of showers remain over eastern Arizona this morning, and should continue to dwindle through the remainder of the early morning hours. High pressure remains to the northwest over Nevada, keeping monsoonal moisture flowing into the region, especially along and south of the Mogollon Rim. Showers and thunderstorms are expected to develop again late this morning initially across the high terrain then increasing over much of the area through the afternoon. Guidance from the 00Z HREF shows a swath of surface-based CAPE of around 750-1000 J/Kg mainly along and east of I-17/US-89, thus, the current thinking for the greatest coverage this afternoon will be over the eastern-half of Arizona. 0-6 km shear remains fairly weak, so another day of fairly slow storm motion is expected. The slow storm motioned combined with increased moisture (PWATs generally 0.80"-1.00") will lead to an increased flash flood potential over the area today. This will be especially true over any recent burn scars, where less rainfall is needed to produced significant impacts. Outside of the heavy rainfall, gusty outflow winds and small hail will be possible with any stronger thunderstorm. Monday...Showers and thunderstorms develop again on Monday as well, however, a majority of the instability and deeper moisture is expected to remain along and south of I-40. Flash flooding in areas of heavy rainfall will again remain a concern across eastern and central Arizona. Additionally, wind shear increases a bit more Monday afternoon, leading to the potential for a few strong to possibly severe storms to develop. The most likely area for stronger thunderstorms looks to be over Yavapai and Gila Counties. Tuesday through Saturday...Heights begin to decrease slightly as the ridge begins to drift eastward by the middle of next week. As the ridge moves overhead, a slight decrease in coverage looks possible on Tuesday. However this is short lived, as moisture quickly returns to the area by Wednesday with renewed southerly flow as the ridge becomes centered over New Mexico. The monsoon looks to remain through much of the next week; thus daily showers and thunderstorms will continue to be a threat over the region. Localized flash flooding and strong, gusty outflow winds will continue to be the main hazards through the upcoming week. Outside of the storms, near-normal temperatures and mainly light winds are expected to prevail. && .AVIATION...For the 18Z TAF package...Scattered SHRA/TSRA will clutter the northern AZ airspace late this morning and into the evening. Lightning, gusty/erratic outflow winds, and brief +RA are forecast. Occn'l MVFR vsby may accompany +RA. Confidence is greatest in intermittent TSRA at FLG...INW...SEZ...and PRC. The potential for TSRA is non-zero at PGA and GCN, but for now I'll forecast TS INVOF these aerodromes. Prevailing winds should largely be out of the east/southeast...except at SEZ where a few more hours of NE downslope winds are on tap. SHRA/TSRA is expected to dissipate after 03 UTC. && .FIRE WEATHER...The early monsoon pattern will continue to bring scattered thunderstorms each afternoon both today and Monday. Lightning, gusty outflow winds and flash flooding from heavy rain are possible, especially over recent burn areas. Outside of storms, expect generally light winds. Tuesday through Thursday...Shower and thunderstorm chances will continue each afternoon, favoring areas along and south of the Mogollon Rim. An increase in activity is possible late next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Bain/Humphreys AVIATION...Bain FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jun 26, 12:38 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1238 PM MST Sun Jun 26 2022
AZZ012-015-262015-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1238 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of Coconino County
through 115 PM MST...
At 1237 PM MST, Doppler radar was tracking a strong thunderstorm
over Downtown Flagstaff, or near Flagstaff, moving northeast slowly
at 5 to 10 mph.
HAZARD...Winds up to 40 mph, up to half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Fort Valley, Flagstaff Mall, Walnut Canyon National
Monument, Sunset Crater Volcano National Monument, Timberline,
Hutchison Acres, Cosnino, Winona, Bonito Campground At Sunset Crater,
Downtown Flagstaff, Doney Park, Wupatki Trails, Fernwood, Sunset
Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow
Campground, Arizona Snowbowl, Little Elden Spring Horse Camp and
Lower Lake Mary.
This includes the following highways...
Route 66 between mile markers 192 and 204.
Interstate 40 between mile markers 193 and 211.
Interstate 17 near mile marker 339.
U.S. Highway 89 between mile markers 419 and 435.
Highway 180 between mile markers 217 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3509 11160 3527 11181 3548 11160 3524 11131
TIME...MOT...LOC 1937Z 224DEG 6KT 3522 11167
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:16 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 26, 12:33 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jun 26, 12:38 PM MST | Special Weather Statement | FGZ | 37 min | |
| Jun 26, 1:54 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jun 26, 2:18 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jun 26, 2:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 26, 3:49 PM MST | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Jun 26, 4:20 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jun 26, 4:54 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.